Rash caused by graft-versus-host disease (GvHD) can occur at any time after a bone marrow transplant for leukemia
, lymphoma, or various other diseases . However, it’s more common after the marrow has started to make healthy cells. The condition can be mild or severe. Immune cells in the donated marrow recognize a transplant patient’s body as “foreign” and launch an attack. Skin is often attacked first, producing a severe rash that is a signal of the complications yet to come in other parts of the body.
Dr. Sherri Divito, a dermatologist at Brigham & Young Hospital in Boston has found an item of interest. It is virtually impossible to distinguish between an acute GvHD-caused rash and a severe skin rash from antibiotics, such as amoxicillin to carbamazepine. In her GvHD studies, Divito had been researching a recently identified class of immune cell called tissue-resident memory T (Trm) cells. They remain in skin rather than circulating in the bloodstream. The clinical similarities made Divito wonder whether Trm cells may also help to drive severe skin allergies to drugs.
Drug allergies affect about 7 percent of people; adverse reactions can be dangerous or even deadly. Even when drug reactions aren’t debilitating, they can still force doctors to prescribe alternative drugs as a precaution. These alternative drugs may be less effective or carry a greater risk of other serious side effects. Also, when people take multiple prescription drugs, it is difficult to discern which particular drug is responsible for the allergic reaction.
A test that could analyze in advance samples of a person’s skin would avoid the risk of adverse drug reactions.
Rash: Future Research
Dr. Divito has received a National Institutes of Health (NIH) grant to find out. The research has the potential to not only help GvHD patients but also anyone in need of antibiotic medication. In particular, children, senior citizens, and post-op patients with weak immune systems, will certainly benefit.